Nebraska, 2022

Tornado and Hail in Nebraska, June 5, 2022

June 5, 2022 · NWS LBF · 15 events in 6 counties and zones

Thunderstorms developed over Sheridan and western Cherry County during the afternoon hours of June 5th. Coverage of thunderstorms became more numerous as activity moved into the central Sandhills from northwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over Sheridan and western Cherry County during the afternoon hours of June 5th. Coverage of thunderstorms became more numerous as activity moved into the central Sandhills from northwestern Nebraska. As this activity tracked to the southeast, numerous reports of large hail and a brief tornado touch down was reported. Two inch diameter hail was reported in Callaway which broke several windows on residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 5, 2:58 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 5, 2:58 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
358 AM CDT Sun Jun 5 2022

.SYNOPSIS...
Issued at 357 AM CDT Sun Jun 5 2022

H5 analysis from earlier this evening had a continuation
of the low amplitude pattern across the CONUS. The main features of
note were an elongated area of low pressure which extended from
western Ontario into southern Quebec. A second low was positioned
off the west coast of British Columbia. Low amplitude ridging was
present from central Colorado north into central Montana. Downstream
of this feature, low amplitude west northwesterly flow extended from
the high plains, east into Minnesota, Iowa and Missouri. Within this
flow, a weak shortwave trough was noted from the Nebraska Panhandle,
south into eastern Colorado. Further west, another shortwave trough
was present from eastern Idaho into western Montana. Current
satellite imagery has this feature now into Wyoming and central
Montana. Downstream of this feature, thunderstorms had developed
over northeastern Wyoming, southwestern South Dakota and
northwestern Nebraska. Other showers and thunderstorms, over the
eastern Sandhills, were exiting the area. Skies were partly to
mostly cloudy and temperatures as of 3 AM CDT were around 60
degrees across the forecast area.

&&

.SHORT TERM...(Today through Monday)
Issued at 357 AM CDT Sun Jun 5 2022

In the near term, precipitation chances and severe potential are
the main forecast challenges. For this morning, ongoing convection
over the eastern sandhills, should move southeast of the forecast
area by sunrise. Additional showers and thunderstorms will track
across southern South Dakota this morning. Favorable lift will
transition east over northern Nebraska this morning into the early
afternoon hours. With this in mind, will continue the mention of
scattered pops today. More organized convection is expected to
initiate over southwestern into south central Nebraska later this
afternoon. A dryline will become established along highway 61
(south of Interstate 80) this afternoon. With surface heating and
the arrival of a weak mid level disturbance, thunderstorms should
initiate along this feature around 21z this afternoon. East of the
dryline, there is a corridor of 3000+SB CAPES from Valentine
south to Hayes and Frontier counties. Deep layer shear on the
order of 30-40 KTS should be ample for rotating thunderstorms. As
for severe threat, large and even very large hail appears possible
as elevated CAPE (H850-H700) reaches 2000 J/KG from North Platte
south into Hayes and Frontier counties. Further north large hail
will still be possible, however, at this time feel the greatest
threat is over southwestern portions of the forecast area. By
early evening, thunderstorms are expected to congeal in a MCS over
south central Nebraska, dropping south into Kansas. Overnight, a
weak frontal boundary will sag south into central portions of the
forecast area. With some weak lift in place along the front,
couldn't rule out a threat for showers overnight. On Monday, the
frontal boundary will become draped over the panhandle into
northeastern Colorado and northwestern Kansas. With surface
heating and the approach of a mid level disturbance, thunderstorms
will develop INVOF the front. This activity will transition east
into Monday evening with the threat for storms being over the
entire forecast area. Some storms may reach severe intensity,
mainly in the west and southwestern forecast area as these
locations will be in closest proximity to the front.

.LONG TERM...(Monday night through Saturday)
Issued at 357 AM CDT Sun Jun 5 2022

Convection from Monday night, will force the front further south
into eastern Colorado and Kansas. Surface heating and upper level
support will lead to thunderstorm initiation along the front
Tuesday afternoon. Though there will be a thunderstorm threat for
the entire forecast area, the best chances for severe storms will
be over southwestern Nebraska, which will once again be in closest
proximity to the surface front. A reinforcing shot of cooler air
will push into the forecast area from the northeast on Wednesday
with some drier air arriving in the area. This will lead to dry
conditions Wednesday into Wednesday evening. Overnight Wednesday
night into Thursday, the frontal boundary will lift northeast as a
warm front. Increased mid level warm air advection along with the
surface front, will lead to an increased chance for showers and
thunderstorms Thursday into Thursday evening. Warmer air will
follow the warm front Friday into Saturday with a limited threat
for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1228 AM CDT Sun Jun 5 2022

Isolated thunderstorms will be possible through the overnight. Winds
will remain light overnight, generally around 5 knots or less.
There may be a brief period of MVFR conditions overnight,
generally across north central Nebraska, including KVTN terminal.
Isolated to scattered thunderstorms will be possible this afternoon
and evening across north central and western Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Jun 5, 3:56 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
456 AM CDT Sun Jun 5 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-061000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 AM CDT Sun Jun 5 2022 /356 AM MDT Sun Jun 5 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms are possible mid-afternoon through the evening. The
greatest threat for severe storms will generally be along and east
of HWY 61, however a marginal risk of severe weather remains
across western Nebraska. The main hazards will be large hail,
damaging winds and lightning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm chances continue Monday and Tuesday with a marginal
risk of severe weather. On Monday,the risk for severe
thunderstorms is mainly along and west of Highway 83. On Tuesday
the risk for severe weather will be across western through north
central Nebraska. Some storms may be strong to severe with the
main hazards being large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 11:03 PM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1203 AM CDT Sun Jun 5 2022

NEZ028-050545-
Garfield NE-
1203 AM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of central Garfield
County through 1245 AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Burwell, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deverre and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4184 9914 4194 9918 4198 9877 4180 9877
      4180 9909
TIME...MOT...LOC 0503Z 267DEG 18KT 4189 9906

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Roberg
Special weather statement, Jun 5, 12:25 AM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
125 AM CDT Sun Jun 5 2022

NEZ005-050700-
Eastern Cherry NE-
125 AM CDT Sun Jun 5 2022

...A strong thunderstorm will impact portions of southeastern Cherry
County through 200 AM CDT...

At 124 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownlee, or 25 miles north of Thedford, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highway 83 crossing Goose Creek and Highway 83 crossing the North
Loup River.

This includes Highway 83 between mile markers 164 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4233 10065 4242 10052 4230 10018 4211 10046
TIME...MOT...LOC 0624Z 316DEG 11KT 4234 10053

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gomez

The radar

The North Platte radar (KLNX), 77 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado. Local standard time, as filed.

Hail, Custer

When
June 5, 4:27 AM CST
Where
Custer County, 9.05 mi NNW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -100.000

Hail, Cherry

When
June 5, 3:26 PM CST
Where
Cherry County, 23.7 mi SSE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -101.750

Hail, Cherry

When
June 5, 3:50 PM CST
Where
Cherry County, 31.11 mi SW of Merritt Res
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.290, -101.330

Tornado, Sheridan

When
June 5, 3:03 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Rating
EFU
Path length
0.05 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
42.680, -102.690

Brief touchdown in an open field. No damage reported.

Hail, Keith

When
June 5, 4:04 PM MST
Where
Keith County, 6.8 mi W of Brule
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.090, -102.030

Hail, Custer

When
June 5, 5:13 PM CST
Where
Custer County, 10.15 mi NE of Arnold
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.540, -100.070

Hail, Keith

When
June 5, 4:23 PM MST
Where
Keith County, 2.6 mi E of Brule
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -101.850

Hail, Custer

When
June 5, 5:28 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
1.25 in hail
Property damage
$250,000
Reported by
COOP Observer
Coordinates
41.290, -99.920

Hail broke numerous windshields and windows in homes in Callaway. Siding on homes sustained damage as well.

Hail, Custer

When
June 5, 5:29 PM CST
Where
Custer County, 2.93 mi NW of Callaway
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.330, -99.970

Hail, Logan

When
June 5, 5:35 PM CST
Where
Logan County, 15.9 mi N of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -100.510

Hail, Custer

When
June 5, 5:40 PM CST
Where
Custer County, 0.86 mi SE of Callaway
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
41.290, -99.920

Hail, Lincoln

When
June 5, 5:50 PM CST
Where
Lincoln County, 10.99 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -100.520

Hail, Logan

When
June 5, 5:58 PM CST
Where
Logan County, 3.45 mi N of Logan
Measured
1 in hail
Reported by
Public
Coordinates
41.550, -100.300

Hail, Custer

When
June 5, 6:13 PM CST
Where
Custer County, 0.86 mi NE of Arnold
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -100.190

Hail, Custer

When
June 5, 6:27 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.210, -100.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034699, 1034697, 1034698, 1034712, 1034700, 1034702, 1034701, 1034711, 1034703, 1034704, 1034706, 1034705, 1034707, 1034708, 1034709.